Alert archive / Michigan / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 33, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 22, 2011, 6:54 PM EDT for Van Buren County, Michigan. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 6:54 PM EDT (22:54 UTC)
- Expired
- May 22, 2011, 7:50 PM EDT
- In force
- 56 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 7:03 PM EDT | TSTM WND DMG | 3 Ene Magician Lake, MI | LARGE TREE DOWN IN ROAD NEAR M51 AND 92ND AVE. |
| May 22, 7:12 PM EDT | TSTM WND DMG | 3 Sse Pine Grove, MI | 3 LARGE TREES DOWN WITH IN A MILE RADIUS OF 28TH AVE AND 30TH STREET. |
| May 22, 7:12 PM EDT | TSTM WND DMG | Gobles, MI | POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 5:32 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
002
WUUS53 KGRR 222254
SVRGRR
MIC159-230000-
/O.NEW.KGRR.SV.W.0033.110522T2254Z-110523T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
654 PM EDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VAN BUREN COUNTY IN SOUTHWEST MICHIGAN...
* UNTIL 800 PM EDT
* AT 649 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8
MILES SOUTH OF WATERVLIET..AND MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
DECATUR... PAW PAW... PORTER TWP...
MCDONALD... KENDALL... LAWRENCE...
LAWTON... GOBLES... KEELER...
GLENDALE... MATTAWAN... HARTFORD...
HAMILTON TWP... MENTHA... ARMSTRONG CORNERS...
ALMENA... TEAPOT DOME...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4207 8622 4224 8623 4242 8584 4242 8577
4207 8576
TIME...MOT...LOC 2254Z 235DEG 32KT 4209 8620
WIND...HAIL 60MPH 1.00IN
$$
MEADE3 follow-up statements
464
WWUS53 KGRR 222314
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
714 PM EDT SUN MAY 22 2011
MIC159-230000-
/O.CON.KGRR.SV.W.0033.000000T0000Z-110523T0000Z/
VAN BUREN MI-
714 PM EDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR VAN BUREN
COUNTY UNTIL 800 PM EDT...
AT 707 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED...
PRODUCING LARGE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES EAST OF
WATERVLIET TO DOWAGIAC...MOVING NORTHEAST AT 35 MPH.
AN ADDITIONAL LINE OF STORMS IS DEVELOPING JUST WEST OF A LINE FROM
KENDALL TO ALMENA. THIS LINE IS ALSO MOVING NORTHEAST AT 35 MPH AND
COULD PRODUCE QUARTER SIZED HAIL AND 60 MPH WIND GUSTS.
LOCATIONS IMPACTED INCLUDE...
DECATUR... PAW PAW... PORTER TWP...
MCDONALD... KENDALL... LAWRENCE...
LAWTON... GOBLES... KEELER...
GLENDALE... MATTAWAN... HARTFORD...
HAMILTON TWP... MENTHA... ARMSTRONG CORNERS...
ALMENA... TEAPOT DOME...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4207 8622 4224 8623 4242 8584 4242 8577
4207 8576
TIME...MOT...LOC 2312Z 235DEG 32KT 4222 8606 4198 8604
WIND...HAIL 60MPH 1.00IN
$$
NJJ667
WWUS53 KGRR 222334
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
734 PM EDT SUN MAY 22 2011
MIC159-230000-
/O.CON.KGRR.SV.W.0033.000000T0000Z-110523T0000Z/
VAN BUREN MI-
734 PM EDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN VAN
BUREN COUNTY UNTIL 800 PM EDT...
AT 730 PM EDT...A LINE OF SEVERE THUNDERSTORMS POTENTIALLY...
PRODUCING LARGE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTH
OF PAW PAW TO MARCELLUS...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
PAW PAW... PORTER TWP... KENDALL...
LAWTON... GOBLES... GLENDALE...
MATTAWAN... MENTHA... ARMSTRONG CORNERS...
ALMENA...
LAT...LON 4207 8576 4207 8593 4235 8598 4238 8593
4242 8584 4242 8577 4239 8577 4221 8576
TIME...MOT...LOC 2333Z 235DEG 38KT 4233 8583 4205 8578
WIND...HAIL 60MPH 1.00IN
$$463
WWUS53 KGRR 222350
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
750 PM EDT SUN MAY 22 2011
MIC159-230000-
/O.CAN.KGRR.SV.W.0033.000000T0000Z-110523T0000Z/
VAN BUREN MI-
750 PM EDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN VAN BUREN COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4207 8576 4207 8593 4235 8598 4238 8593
4242 8584 4242 8577 4239 8577 4221 8576
TIME...MOT...LOC 2350Z 235DEG 38KT 4240 8560 4212 8556
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:31 PM EDT, 23 minutes earlier.
Area forecast discussion, May 22, 6:31 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 631 PM EDT SUN MAY 22 2011 LATEST UPDATE...AVIATION... .SYNOPSIS...(353 PM EDT SUN MAY 22 2011) STRONG TO SEVERE STORMS WILL BE POSSIBLE TONIGHT AS A COLD FRONT APPROACHES THE AREA. SCATTERED SHOWERS AND STORMS WILL LINGER THROUGH MONDAY EVENING THEN COME TO AN END. TUESDAY LOOKS MAINLY DRY...WITH THE NEXT CHANCE OF RAIN COMING ON WEDNESDAY WITH LOW PRESSURE PASSING TO OUR SOUTH. TEMPERATURES WILL COOL OFF...FROM THE 70S ON MONDAY...INTO THE 60S FOR TUESDAY AND WEDNESDAY. && .SHORT TERM...(353 PM EDT SUN MAY 22 2011) (TONIGHT THROUGH MONDAY NIGHT) SEVERE POTENTIAL STILL APPEARS RATHER GOOD LATE THIS EVENING. A LINE OF STORMS WERE COMING TOGETHER AHEAD OF COLD FRONT FROM CENTRAL WISCONSIN TO CENTRAL ILLINOIS. THESE SHOULD HOLD TOGETHER AS A COUPLED UPPER JET MOVES IN THIS EVENING. THEN TOWARD MIDNIGHT A LOW LEVEL JET APPROACHES TO HELP MAINTAIN THE STORMS. IT APPEARS THE HIGHEST CHANCE OF SEVERE WEATHER FOR SW LOWER MICHIGAN WILL COME BETWEEN 8 PM AND 3 AM. THIS TIMING ALSO COINCIDES WITH THE ARRIVAL OF STRONGER MID LEVEL WINDS AND A SHARP THETA-E RIDGE. SHEAR VALUES IN THE LOWEST 1KM RAMP UP SIGNIFICANTLY AROUND 03Z OVER THE WESTERN HALF OF THE CWA...SO WE WILL HAVE TO MAINTAIN WATCH FOR AN ISOLATED TORNADO LATER THIS EVENING. THE FRONT OCCLUDES AND COMES THROUGH EARLY MONDAY MORNING...HOWEVER THERE WILL BE A SECONDARY COLD FRONT THAT WILL NOT COME THROUGH UNTIL MONDAY EVENING. IT APPEARS THERE WILL BE ENOUGH MOISTURE AND LIFT LINGERING TO HAVE SCATTERED SHOWERS AND STORMS MUCH OF THE DAY. WITH THE SECONDARY COLD FRONT COMING THROUGH AFTER THE DAYTIME INSTABILITY HAS BEEN ESTABLISHED...THERE COULD BE MORE STRONG TO SEVERE STORMS OVER FAR SOUTHERN LOWER MICHIGAN. THE RIGHT ENTRANCE REGION OF THE JET COMES OVERHEAD DURING THE EVENING HOURS TOO WHICH IS WHEN THE STORMS SHOULD PEAK. THE SHOWERS AND STORMS SHOULD EXIT THE AREA TOWARD MIDNIGHT MONDAY NIGHT AS THE FRONT PASSES. && .LONG TERM...(353 PM EDT SUN MAY 22 2011) (TUESDAY THROUGH SATURDAY) DIFFERENCES REMAIN BETWEEN THE GFS AND ECMWF THROUGH THE LONG TERM. SYSTEMS ARE MOVED AT A STEADY PACE FROM WEST TO EAST THROUGH THE LONG TERM... EXCEPT FOR A LOW IN THE ECMWF PROGGED TO SLOW OR STALL NEAR THE AREA THURSDAY INTO SATURDAY. THE GFS KEEPS THE SYSTEM MOVEMENT MORE CONSISTENT... SO LEANED TOWARD DRIER WITH HIGH PRESSURE OVERHEAD AS SHOWN BY THE GFS. THIS WOULD BRING RAIN TO MICHIGAN... AND THUNDERSTORMS TO SOUTHERN LOWER MICHIGAN... WEDNESDAY INTO WEDNESDAY NIGHT. RAIN WILL CONTINUE ACROSS THE AREA INTO THURSDAY NIGHT. CUT TO 20 POPS FOR FRIDAY INTO SATURDAY. WOULD REMOVE PRECIPITATION... IF IT WOULD NOT CREATE AN ISLAND IN THE GRIDS. LEFT THE WEEKEND DRY... AS A STRONG AREA OF HIGH PRESSURE DEPICTED IN THE GFS... KEEPS SYSTEMS TO THE NORTH OR SOUTH OF THE REGION. THE TEMPERATURES WILL BE AROUND TO A LITTLE BELOW NORMAL. NORMAL HIGHS RANGE FROM AROUND 70 DEGREES TO THE MID 70S. NORMAL LOWS ARE AROUND 50 DEGREES. && .AVIATION...(631 PM EDT SUN MAY 22 2011) VFR CONDITIONS WITH A FEW CUMULUS AND A WARM ATMOSPHERE ARE ACCOMPANIED BY WINDS AROUND 12 KTS GUSTING INTO THE LOWER 20S OUT OF THE SOUTH. AREAS OF THUNDERSTORMS HAVE FORMED ACROSS THE REGION. THE MAIN THREAT FOR THUNDERSTORMS... AND POSSIBLY SEVERE STORMS... WILL COME LATE THIS EVENING INTO TONIGHT. VISIBILITIES AND CEILINGS SHOULD MOSTLY BE IN THEIR VFR RANGES... WITH SCATTERED MVFR CONDITIONS AND ISOLATED IFR IN THE THUNDERSTORMS. MAY HAVE A LULL IN THE WINDS OVERNIGHT... BUT THEY SHOULD PICK UP AGAIN BY MONDAY AFTERNOON AS THE COLD FRONT APPROACHES WITH ADDITIONAL SHOWERS AND THUNDERSTORMS. && .MARINE...(353 PM EDT SUN MAY 22 2011) TOOK THE SMALL CRAFT ADVISORY DOWN FOR ALL BUT AREAS SOUTH OF SOUTH HAVEN. THE FAR SOUTHERN PORTION OF THE LAKE SHOULD SEE THE STRONGEST SSW WINDS TONIGHT AS THIS AREA IS FARTHEST FROM THE BAGGINESS OF THE LOW PRESSURE THAT WILL CROSS THE LAKE SUPERIOR REGION. ALTHOUGH NO SCA IS IN AFFECT BEYOND TONIGHT...IT APPEARS THE LAKE WILL STAY SOMEWHAT CHOPPY AS COLD ADVECTION TAKES OVER LATE MONDAY INTO TUESDAY. && .HYDROLOGY...(353 PM EDT SUN MAY 22 2011) MOST RAINFALL TOTALS SHOULD BE BETWEEN A QUARTER AND A HALF RAIN THROUGH MONDAY EVENING. HOWEVER...GIVEN THE CONVECTIVE NATURE OF THE PCPN AND WITH PWAT VALUES APPROACHING AN INCH AND A HALF...SOME LOCALIZED HEAVIER TOTALS WILL OCCUR. BRIEF PONDING OF WATER IN URBAN AREAS AND A JUMP IN WATER LEVELS OF SMALL CREEKS AND STREAMS COULD OCCUR. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY THROUGH 5AM TONIGHT ST. JOESPH TO SOUTH HAVEN. && SYNOPSIS: JK SHORT TERM: JK LONG TERM: 63 AVIATION: 63 MARINE: JK HYDROLOGY: JK
Hazardous weather outlook, May 22, 4:21 PM EDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 421 PM EDT SUN MAY 22 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-231045- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 421 PM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS SOME OF WHICH MAY BE SEVERE ARE EXPECTED THIS EVENING INTO TONIGHT. STORMS WILL BE POSSIBLE AFTER 500 PM...WITH THE BEST CHANCES OCCURRING AFTER 800 PM. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES...HAIL GREATER THAN ONE INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH. THUNDERSTORM MOVEMENT WILL BE TO THE NORTHEAST AT 40 TO 45 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON AND EVENING...ESPECIALLY SOUTHEAST OF A BENTON HARBOR TO LANSING LINE. STORMS MONDAY AFTERNOON AND EVENING MAY REACH SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS EVENING AND TONIGHT. LMZ844>849-231045- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 421 PM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT SOUTH TO SOUTHWEST WINDS TO 30 KNOTS WILL POSE A HAZARD TO SMALLER CRAFT TONIGHT SOUTH OF SOUTH HAVEN. AREAS OF DENSE FOG WILL BE POSSIBLE TONIGHT OUT ON THE LAKE. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON LAKE MICHIGAN TONIGHT. STRONG WINDS...LARGE HAIL...HEAVY RAIN AND CLOUD TO WATER LIGHTNING ARE ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ON MONDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING. DUKE JK
In the hours before
Special weather statement, May 22, 6:44 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
644 PM EDT SUN MAY 22 2011
MIZ064-071-222345-
ALLEGAN-VAN BUREN-
644 PM EDT SUN MAY 22 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES SOUTH OF SOUTH HAVEN...MOVING NORTHEAST
AT 40 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KEELER... VAN BUREN STATE PARK...
PALISADES PARK... COVERT... HARTFORD...
HAMILTON TWP... MCDONALD... LAWRENCE...
DECATUR... SOUTH HAVEN... BANGOR...
PORTER TWP... LACOTA... BREEDSVILLE...
LAWTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
&&
LAT...LON 4207 8622 4224 8623 4224 8637 4240 8629
4242 8628 4242 8577 4207 8576
TIME...MOT...LOC 2244Z 229DEG 36KT 4206 8628
MEADEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:46 AM EDT | Small Craft Advisory | GRR | 41 hr | |
| May 22, 6:44 PM EDT | Special Weather Statement | GRR | Van Buren | 61 min |
| May 22, 7:16 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kalamazoo | 59 min |
| May 22, 7:28 PM EDT | Special Marine Warning | GRR | 2 hr | |
| May 22, 7:47 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 58 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.